Format

Send to

Choose Destination
AIDS. 2000 Mar 10;14(4):F63-7.

Accelerated bone mineral loss in HIV-infected patients receiving potent antiretroviral therapy.

Author information

1
Department of Medicine, Washington University School of Medicine, St. Louis, Missouri 63108, USA. tebas@im.wustl.edu

Abstract

BACKGROUND:

The use of highly active antiretroviral therapy (HAART) has been associated with multiple metabolic complications whose pathogenesis is poorly understood at the present time.

METHODS:

We performed a cross-sectional analysis of whole-body, lumbar spine (L1-L4) and proximal femur bone mineral density in 112 male subjects (HIV-infected patients on HAART that included a protease inhibitor, HIV-infected patients not receiving a protease inhibitor and healthy seronegative adults) using dual energy x-ray absorptiometry.

RESULTS:

Men receiving protease inhibitors had a higher incidence of osteopenia and osteoporosis according to World Health Organization definitions: relative risk = 2.19 (95% confidence interval 1.13-4.23) (P = 0.02). Subjects receiving protease inhibitors had greater central: appendicular adipose tissue ratios than the other two groups (P < 0.0001). There was no relationship between the central: appendicular fat ratio and the lumbar spine or proximal femur bone mineral density t- or z- scores, suggesting that osteoporosis and body fat redistribution are independent side effects of HAART.

CONCLUSIONS:

Osteopenia and osteoporosis are unique metabolic complications associated with protease inhibitor-containing potent antiretroviral regimens, that appear to be independent of adipose tissue maldistribution.

PMID:
10770534
PMCID:
PMC3170993
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wolters Kluwer Icon for PubMed Central
Loading ...
Support Center